Neurotoxic reactions caused by beta-lactam antibiotics occur frequently following direct application of antibiotic to the brain surface or into the cerebral cisterns. Epileptogenic reactions have also been observed after administration of very high systemic doses. There seem to be considerable differences in the neurotoxic potential of the various beta-lactams; benzylpenicillin, cefazolin and, lately, imipenem/cilastatin appear to be drugs with higher neurotoxic potential than other compounds. There is now strong evidence that the concentration of beta-lactam in the brain, and not that in the cerebrospinal fluid, is the decisive factor for the risk of neurotoxic reactions. Factors known to increase the risk of neurotoxicity are excessive doses, decreased renal function, damage to the blood-brain barrier, preexisting diseases of the central nervous system, old age and concurrent use of drugs that are nephrotoxic or that may lower the seizure threshold. Another factor that may be of importance is blockage of the transport system that is responsible for transport of beta-lactams out of the central nervous system.